14. Fetal AED Syndromes

  1. Cynthia L. Harden MD Professor of Neurology2,
  2. Sanjeev V. Thomas MD, DM Professor of Neurology3 and
  3. Torbjörn Tomson MD, PhD Professor of Neurology and Epileptology4
  1. Kini Usha

Published Online: 24 JAN 2013

DOI: 10.1002/9781118531037.ch14

Epilepsy in Women

Epilepsy in Women

How to Cite

Usha, K. (2013) Fetal AED Syndromes, in Epilepsy in Women (eds C. L. Harden, S. V. Thomas and T. Tomson), John Wiley & Sons, Oxford. doi: 10.1002/9781118531037.ch14

Editor Information

  1. 2

    Chief, Division of Epilepsy and Electroencephalography, Hofstra North Shore-LIJ School of Medicine, Cushing Neuroscience Institutes, Brain and Spine Specialists, North Shore-Long Island Jewish Health System, Great Neck, New York, USA

  2. 3

    Department of Neurology, Sree Chitra Tirunal Institute for Medical Sciences and Technology, Trivandrum, Kerala State, India

  3. 4

    Karolinska Institutet, Stockholm, Sweden

Author Information

  1. Department of Clinical Genetics, The Churchill Hospital, Oxford, UK

Publication History

  1. Published Online: 24 JAN 2013
  2. Published Print: 11 MAR 2013

ISBN Information

Print ISBN: 9780470672679

Online ISBN: 9781118531037



  • antiepileptic drugs;
  • pregnancy;
  • in utero exposure;
  • teratogenic;
  • valproate


Fetal antiepileptic drug (AED) syndrome is the term used to describe the teratogenic effects of in utero exposure to AEDs. The teratogenicity may be in the form of major structural malformations, minor anomalies such as dysmorphic facial features, neurodevelopmental problems including developmental delay, learning difficulties, and behavioral issues. Valproate is the most teratogenic of the AEDs in clinical use and has a dose-dependent effect. This chapter describes the features of some fetal AED syndromes and discusses the management and prevention of fetal AED syndromes.